Tennessee, 2012

Flood in Tennessee, August 6, 2012

August 6, 2012 · NWS OHX · 1 event in 1 county or zone

Isolated showers and thunderstorms developed once again during the afternoon hours across portions of Middle Tennessee. One report of minor flooding was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Isolated showers and thunderstorms developed once again during the afternoon hours across portions of Middle Tennessee. One report of minor flooding was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 6, 12:27 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 6, 12:27 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
127 PM CDT MON AUG 6 2012

.UPDATE...FOR 18Z AVIATION FORECAST

&&

.AVIATION...
SHEAR AXIS DOWN THROUGH WESTERN TENNESSEE WITH CONVECTION PRETTY MUCH
CONFINED ALONG AND EAST OF THIS AXIS. MODELS GRADUALLY SHIFT AXIS
EASTWARD TODAY AND TONIGHT SO AM EXPECTING ANY CONVECTION TONIGHT
AND DURING THE DAY TUESDAY TO BE MAINLY EASTERN AREAS AND PLATEAU.
WITH WET GROUND...EXPECT WE WILL SEE FOG OVERNIGHT SO HAVE LOWERED
VSBYS AT ALL TEMINALS. CSV COULD GO AS LOW AS 1/4SM AFTER 10Z BUT
IMPROVE TO VFR AFTER 14Z.

BOYD
&&

.PREV DISCUSSION... /ISSUED 1009 AM CDT MON AUG 6 2012/

UPDATE...

LATEST RADAR IMAGERY SHOWS BULK OF SHOWER AND THUNDERSTORM
ACTIVITY HAS MOVED EAST OF THE MID STATE. HOWEVER...SOME WIDELY
SCATTERED CONVECTION REMAINS ACROSS THE SOUTHEASTERN HALF OF THE
CWA. WITH COLD FRONT ANALYZED JUST INSIDE THE NORTHWEST TIP OF
STEWART COUNTY PER LAPS ANALYSIS...ATMOSPHERE REMAINS QUITE MOIST
AHEAD OF THE BOUNDARY WITH PWATS GENERALLY IN THE 1.75-2.00 INCH
RANGE. THUS ADDITIONAL ISOLATED TO SCATTERED SHOWERS AND STORMS
ARE EXPECTED THROUGH THE AFTERNOON WITH HIGHEST COVERAGE ON THE
PLATEAU...AND HAVE ONLY LOWERED POPS SLIGHTLY BASED ON LATEST
RADAR TRENDS. EARLIER RAINFALL AND CURRENT WIDESPREAD CLOUD COVER
PER VISIBLE SATELLITE IMAGERY WILL LIKELY KEEP TEMPS FROM REACHING
CURRENT FORECAST HIGHS OVER SOUTHEASTERN HALF...AND HAVE NUDGED
TEMPS DOWN A FEW DEGREES. ALSO MADE MINOR ADJUSTMENTS TO SKY COVER
AND OTHER GRIDS...BUT REST OF FORECAST GENERALLY ON TRACK.

PREV DISCUSSION... /ISSUED 628 AM CDT MON AUG 6 2012/

UPDATE...ADDED AVIATION SECTION FOR 12Z TAF'S.

AVIATION...BNA/CKV/CSV...MESSY MORNING ACROSS MIDDLE TENNESSEE,
WITH RAIN AND FOG COVERING THE CUMBERLAND PLATEAU, AND MAINLY
LIGHT FOG ELSEWHERE. CONDITIONS WILL GRADUALLY IMPROVE DURING THE
MORNING AS THE RAIN SLIDES EASTWARD, BUT EXPECT RE-DEVELOPMENT BY
AFTERNOON AS WE HEAD TOWARD PEAK-HEATING HOURS. PRECIPITABLE WATER
VALUES REMAIN SKY-HIGH, AND WITH A WEAK SURFACE FRONT STILL IN THE
AREA, CONVECTION IS EXPECTED TO REGENERATE, MOST LIKELY ALONG THE
PLATEAU. LOOK FOR FOG TO DEVELOP ONCE AGAIN OVERNIGHT.

PREV DISCUSSION... /ISSUED 305 AM CDT MON AUG 6 2012/

DISCUSSION...DRIER AIR...MAINLY ABOVE 850MB PUSHES INTO THE AREA TODAY.
HOWEVER...WITH NW TO SE GRADIENT OF LOW LEVEL MOISTURE...EXPECT TO
SEE MORE TSTMS TODAY...MAINLY IN THE SE HALF. I KEEP THE CHANCE OF
TSTMS FOR TNGT THROUGH TUE NGT LIMITED TO THE SE SECTIONS...DUE TO
AVAILABILITY OF MOISTURE...BETTER INSTABILITY AND THE PROXIMITY OF
THE STALLED FRONT JUST TO THE SOUTH OF THE AREA. THEN MOISTURE
BEGINS TO RECOVER SOMEWHAT IN ADVANCE OF THE NEXT FRONT.

THE NEXT FRONT MOVES DROPS OUT OF THE MIDWEST ON THU WITH POPS
INCREASING TO CHANCE LEVEL. SOUTH FLOW IS RATHER ANEMIC AND SHORT
LIVED AHEAD OF THIS FRONT. THUS...HPC IS KEEPING RAINFALL AHEAD OF
THIS FRONT AT 0.50 INCHES OF LESS IN THEIR DAY 4-5 GRAPHIC.

FRONT ARRIVES IN THE AREA ON FRI AND PUSHES MOST MOISTURE SWD INTO
THE GULF COASTAL REGIONS BY SAT EVE. ECM SEEMS TO AGREE. THUS A
DECENT COOL DOWN IS IN THE OFFING WITH HIGH TEMPS ON SAT IN THE
MID 80S...NEAR 80 PLATEAU. KEPT SAT/SAT NGT RAIN-FREE BUT BRING
BACK A SLIGHT CHANCE FOR SUN AND MON AS AN H5 SHORTWAVE DROPS SEWD IN
OUR NWLY FLOW ALOFT.

CPC 6-10 DAY OUTLOOK HAS SLIGHTLY BELOW NORMAL TEMPS AND PRECIP
FOR MOST OF THE AREA. WOOHOO! NO MORE MID 90S FOR A WHILE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Aug 6, 4:04 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CDT MON AUG 6 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-071030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
504 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST AGAIN TODAY. WHILE SEVERE
STORMS ARE UNLIKELY, A FEW STORMS MAY BECOME STRONG, WITH SMALL
HAIL AND GUSTY WINDS. ALSO, THE HEAVIEST CELLS MAY PRODUCE VERY
HEAVY RAINFALL, WHICH MAY LEAD TO BRIEF, LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Local storm report, Aug 6, 9:32 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1032 AM CDT MON AUG 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      4 NW SPARTA             35.98N 85.52W
08/05/2012                   WHITE              TN   EMERGENCY MNGR

            TWO ROADS CLOSED IN THE COUNTY DUE TO FLASH FLOODING

&&

SHAMBURGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lawrence

When
August 6, 2:30 PM CST to 3:30 PM CST
Where
Lawrence County, 1.67 mi NW of Lawrenceburg to 3.11 mi SW of Lawrenceburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.268, -87.350

Heavy rainfall reportedly caused high water in yards of homes in and around Lawrenceburg with a few brief road closures due to minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398244.